Pharmacist Catch of the Month

Pharmacy Times, Volume 0, 0

Heparin Dosing

As one pharmacist knew, somepatients require careful heparin dosing.Following a cerebrovascular accident(CVA), a patient had been prescribedheparin at 8 mL/h. The pharmacist foundthat the patient's heparin line had beenconnected to a Dial-a-Flow, and the settingon the Dial-a-Flow had been justslightly under 15 mL/h, when the patientwas sent off the floor for a test.

Another patient also had been prescribedheparin before he went off thefloor to undergo magnetic resonanceimaging to rule out a CVA. The setting onhis Dial-a-Flow device had been somewherebetween 0 and 15 mL/h, accordingto the floor nurse.

The problem the pharmacist notedwas that the Dial-a-Flow device used hadno markings less than 15 mL/h. Any rateunder 15 mL/h requires the nurse tocount drops per minute. Patients such asthese 2 require the least amount ofheparin.Yet, they were sent off the floorswith infusion devices not designed tohandle these rates.

The pharmacist's discovery resulted ina quality improvement initiative. A recommendationwas made in less than 24hours to remove Dial-a-Flows from stockand to have patients placed on Buretrols,on which the infusion can be more preciselycontrolled.

This "catch" is a great example of apharmacist taking the time to investigatean unusual laboratory result, alert others,and precipitate a quality improvementchange that will benefit many patients.

Neonatal IV Versus Oral Doses

Weight-based doses of drugs in neonatal/pediatric patients that are infrequentlyused require more scrutiny and maypose a higher risk. A pharmacy departmentreceived an order for "Inderal [propranolol]0.5 mg IV [intravenous] q 6 h"for a 7-day-old, 1-kg baby in the neonatalintensive care unit. An astute pharmacistcorrectly identified that this was a potential50-fold overdose (0.5 mg/kg/dose)instead of the correct 0.01 mg/kg/dose.

A specialty physician had told the doseto a neonatal physician over the telephone.Possibly they were thinking of theoral dose of Inderal (0.25 mg/kg/dose)instead of the IV dose. Giving the dose tothis baby with supraventricular tachycardiaand low birth weight could have beena catastrophic event.

IV doses of medications do not necessarilyequate to oral doses of medications.Adverse drug events have beenassociated with most of the followingother drugs in which the IV doses do notequate to the oral doses:

  • IV Synthroid [levothyroxine sodium]dose is 50% of the oral dose
  • IV Lopressor [metoprolol tartrate]dose is 10% of the oral dose
  • IV Mestinon [pyridostigmine bromide]dose for myasthenia gravis is~0.5 mg—the oral dose is 150 mg

Concomitant IV Drug Dosing

The dosing of some IV drugs isdependent on the dosing of other drugsbeing administered to the patient concomitantly.A "lightbulb" went on in onepharmacist's head when mesna and ifosfamidewere being prescribed together.

A pharmacy department received theseorders from a physician: "Mesna 400 mgIV on day 1, then ifosfamide 4.9 g + mesna4.9 g IV in the same bag over 3 hours, followedby mesna 5 g IV + over 12 hours;repeat above orders daily x 4 days." Upondiscussion with the patient's nurse, thepharmacist became aware that themesna dose of 400 mg IV was inappropriatelylow. The dosing recommendation isfor 20% of the ifosfamide dose at hourzero. Thus, 400 mg would be <10%.

The alert pharmacist contacted thedoctor and asked for any dosing protocolshe might be guided by with this lowdose. The doctor realized the error andasked the pharmacist to rewrite theorders to change mesna to 1000 mg athour zero. This dose now met the 20%recommended dose, and an insult tothe patient's bladder/hemorrhagic cystitiswas prevented.

Penicillin Allergy

When a patient is transferred from oneinstitution to another, a pharmacist mayneed to look at the patient's medicationprofile at the institution from which thepatient was transferred. Fortunately, onepharmacist did take that step.

The pharmacist received a scannedorder for Augmentin (amoxicillin/clavulanatepotassium) 875 mg. The patient'sprofile, however, documented a penicillinallergy with "respiratory distress." Thepharmacist refused to enter the orderand requested that the prescriber be notified.After the prescriber was notified, thepharmacist received another order to"proceed with order for Augmentin—OKper nurse practitioner."

The pharmacist called back to the nurseon the unit, with an uncomfortable feelingbecause of the documented "respiratorydistress." The pharmacist requested thatthe nurse ask the patient again what typeof reaction he had experienced in thepast. The patient reiterated that "he couldn'tbreathe" when he took penicillin.

The nurse stated that the drug hadbeen approved by the nurse practitionerbecause the patient had been transferredfrom another hospital, and he hadreceived penicillin there.

The pharmacist, still questioning thisorder, decided to look up the patient'smedication profile at the other hospitaland found that he had been on Levaquin(levofloxacin) and clindamycin. The pharmacistcalled back to the nurse andasked to have the nurse practitioner notified.As a result, the penicillin order wasdiscontinued, and a possible tragedy wasaverted.

Pharmacy Times is introducing a newfeature that highlights the good thatpharmacists do. It is our policy not toidentify people or institutions involved.We encourage readers to submit theirown "catches" for this monthly columnto: astahl@ascendmedia.com.